Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Going Crazy w/Uncontrollable Itching!
avatar
965km posted:
I have been itching uncontrollably on my back, my stomach, my chest, my arms, my neck and my shins mostly at night for about a month now and it is driving me INSANE! I have eczema which is part of my problem.

I have been to the doctor's office and they gave me some advice of what to avoid: no hot tub, use Dreft or Ivory or any other laundry soap (not detergent), do not use Bounce dryer sheets, try not to "overuse" cortisone creams/ointments (not sure what overuse means - I was using it 2xs/day - only trying to use 4-5xs/week now since it can burn your skin). I've been following this advice over two weeks and nothing is helping. The doctor also said I could take 2 Benedryl before bed to see if that helps and I upped the dosage to 3 the last two nights and they kept me awake itching and they have not helped.

Any advice would be greatly appreciated.

Thanks!
Reply
 
avatar
ttomm1946 responded:
same here..let me know if you find anything that helps
Tom
 
avatar
sandy24435 responded:
Yeah I have been itching for 2 weeks now and when I scratch..welts appear..I apply cortizone and it stops usually till the next day...weird..no new meds or nothing different
 
avatar
1inquirinmind responded:
I have found this post very interesting because I am also having the same uncontrollable itching in the same areas. I'm very confused about it because it mostly occurs at night around bedtime. I do not have eczema though. Bounce is the only dryer sheets I've used for years and I have not made any changes in washing detergents, soaps, or cleaning products. I've been exploring websites for drug interactions and side affects that may cause the itching to no avail. I have tried cortisone cream occasionally and benedryl at night, but I still wake up rubbing or scratching. I've lost several hours of sleep! This is INSANE!!!!! I am curious to know if 965km, ttomm1946, or sandy24435 are also using bounce or may be using other personal hygiene products. I've always used dove body wash, gain washing detergent,clorox bleach to sanitize,etc. Or what is your demographic area? Mine is the southeast portion of Arkansas. If you find anything helpful please keep me informed. I've had this problem for a week. I need sleep!!!
 
avatar
1inquirinmind responded:
I've already posted. Just want to see if there is anything new. Keep me posted.
 
avatar
965km responded:
Hi All,
I finally found relief by going to the dermatologist and was put on steriods and .1% cortizone cream, my itching lessened dramatically THAT DAY! If you are losing sleep over this I would highly recommend you go to the dermatologist immediately. I wasted a lot of time and money on creams, oils and soaps trying to rectify this issue on my own.

I am very disappointed in this site as I thought I would receive a post to my link by one of the "experts". Too bad.

Good luck all! K
 
avatar
Ginger627 replied to 965km's response:
I hate to break this you all but my uncontrollable head to foot itching began last May (almost 9 months ago) and I did see a dermatologist. He gave me steroids and antihistamine to last 3 weeks. At the end of the 3 weeks, I stopped the meds and the itching came right back. Long story short, I've been taking prescription strength antihistamine ever since. If I miss a single night, it starts all over again.

When I called the dermatologist back about it, they just said go see an allergist. Finally after all this time, that's exactly what I'm going to do. The appointment is tomorrow and they said I had to stop the antihistamine 7 days prior to going.

With each passing day, I get more and more miserable with the itching, the scratching, the feeling like needles are digging into me, the burning. And it travels. It'll be my neck, then my stomach, then my legs, then my arms, then my feet. There's no rhyme or reason to it. It's just SO miserable.
 
avatar
babr42 replied to Ginger627's response:
My itchng began 6 days ago and only involves my torso from the bust line down.
 
avatar
Annie_WebMD_Staff responded:
Hi 965km,

If nothing is working for you then please consider going back to the doctor as it may take some trial and error to get your eczema under control. Please read more about eczema by visiting the Eczema Health Center .

Take care!

- Annie
 
avatar
J3Brother replied to Ginger627's response:
Hello Ginger,

I am suffering the same itching as well. I considered seeing a dermatologist but I don't think it's a skin problem. When the itching starts and it's normally at night before I go to bed, I feel as though I'm breaking out into hives sometimes when the itching intensifies.
I think an Allergist would be the right person to see for this. Now I am allergic to shell fish and I know how it feels after eating shrimp. This itching is not as intense but at times can feel similar. Please let me know how that appointment went?
 
avatar
mooringhooker responded:
I have had this itching for 3 years. been to dermotologist, allergists, tried creams, pills, etc. and have gotten "used to the pills" so not working. just found out i'm allergic to bananas, oats and rice so stopped eating and saw a bit of difference then realized i was using all aveeno products with oat. i am going to find something else to use starting today to see if that is the problem. read below:

Dermatological:[br>Oat allergy symptoms can also manifest in skin problems. Inflamed skin, sometimes accompanied by intolerable itching (similar to hives or eczema), can be a sign of an oat allergy.

Read more: Symptoms of Oat Allergy | eHow.com http://www.ehow.com/about_5112212_symptoms-oat-allergy.html#ixzz1hqKs7Ien
 
avatar
darkangle4056 responded:
I have found the best thing that really works for me with my itches is Sarna. You can find it at CVS or any drug store.
 
avatar
darkangle4056 replied to 1inquirinmind's response:
I don't use bounce and i have had that same INSANE itching which is a pain in my rear. i use Tide, Downy, and a generic brand of fabric softener sheets.
 
avatar
CharLee725 responded:
Hi...My neurologist told me it is a dopamine syndrome...he is working on finding the right medicine for me but talk to your doctor about trying something that will level out your dopamine in your brain...I tried benedryl when it first started and it made the itching worse...my neurologist told me that with some people benedryl has the opposite effect so he told me not to take it anymore...
 
avatar
need2know replied to CharLee725's response:
@CharLee725 Do you take anti seizure medicine? I have had the same symptoms as most of these post. However, I do take Carbamezapine for seizure control and I also take thyroid medicine for hypothyroidism. I have a pituitary tumor that was discovered from an MRI because of my seizures and thus the reason I am taking the thyroid medicine. I have been seeing my regular doctor for the itching and he sent me to a dermatologist who says it is Uticaria Dermatitis. I don't think this is the case, because I don't have welts as Uticaria pictures show. I just itch, no bumps until I have scratched myself raw. I have been dealing with this for 2 years. I am waiting for a referral to go back to an endocrinologist because I think this is all related. Not an allergy or Uticaria. btw, I also asked my doctor if this is hormone related like maybe pre-menopause and they say no I am too young. I am 44, I don't think I am too young to start. I will keep you posted.


Featuring Experts

Mohiba K Tareen, MD is a board certified dermatologist who has an innovative practice in Roseville, Minnesota. Tareen Dermatology ( www.TareenDermato...More

Helpful Tips

noseeums - no-see-ums
I have suffered with the noseeums. DEET works and there is some information about prevention at www.http://noseeums.org/ More
Was this Helpful?
1 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.